Alert archive / Indiana / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 60, NWS Indianapolis, IN

June 5, 2001Greene County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jun 5, 2001, 5:43 PM EST for Greene County, Indiana. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 5, 2001, 5:43 PM EST (22:43 UTC)
Expired
Jun 5, 2001, 6:00 PM EST
In force
17 min
Issued by
NWS Indianapolis, IN
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Greene County, IN

The radar

The Indianapolis radar (KIND), 86 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 5, 3:30 PM ESTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.7 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2001-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2001-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 387 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-542 J/kg
Mixed-layer LCL
435 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
387 m²/s²
0-3 km storm-relative helicity
412 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 052243
SVRIND
INC055-052300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
543 PM EST TUE JUN 5 2001

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN GREENE COUNTY IN SOUTHWEST INDIANA

* UNTIL 600 PM EST

* AT 540 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER WORTHINGTON...OR ABOUT 21 MILES WEST OF
  BLOOMINGTON...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHEASTERN GREENE COUNTY AT 600 PM EST

LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN 
THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A 
SUBSTANTIAL SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN INDIANAPOLIS.

LAT...LON 3911 8706 3897 8677 3916 8670 3917 8697

KOCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 2:20 PM EST, 3 hours 23 minutes earlier.

Area forecast discussion, Jun 5, 2:20 PM EST, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
220 PM EST TUE JUN 5 2001

TIMING AND CVRG OF TRW'S WL BE A DEFINITE CHALLENGE THROUGH THE FIRST
48 HRS AS MODELS ARE HAVING PROBS PINNING DOWN SFC WV POSITION THAT
WL RIDE ALONG THE WARM FNT SOMETIME WED TO WED NGT. RNGL LOOP WAS
SHOWING TRW'S BEGINNING TO POP ACRS SCNTRL IL IN AREA OF SFC CNVRG ON
THE NOSE OF A MODEST 30 KT LOW LVL JET. MEANWHILE...AN OUTFLOW BNDRY
FM A LINE OF TRW'S FM FWA-LAF WAS DROPPING SE ACRS NW ZONES AND
INTO CNTRL IL. SFC ANLYS HAD THE PERSISTANT WARM FNT LIFTING SLOWLY
NWD TO JUST S OF IND WITH WK SFC WVS LOCATED JUST N OF STL...NEAR CID
AND A FINAL ONE NEAR TOP. UA PATTERN HAD A SMALL AMPLITUDE RIDGE
JUST E OF THE FA AND A TROF ACRS THE PLAINS. VSBL PIX/SFC OBS KEEPING
THICK CLDS ACRS THE FA EXCEPT A FEW BREAKS FAR SRN ZONES.

MODELS ALL BRING A WK S/W ACRS TNGT WHICH SHOULD...ALONG WITH CURRENT
RADAR TRENDS...THE WARM FNT AND OUTFLOW BNDRY NEARBY AND A LOW LVL JET
NOSING IN...AID IN TRIGGER NUMEROUS TRW'S. BEST POPS NRN ZONES AHEAD
OF THE WARM FNT AS HAS BEEN THE CASE THE PAST FEW DAYS AND COINCIDING
WITH BEST LIFT/DEEPER MOIST AND CLOSER PROXIMITY TO THE UPR JET.
COULD BE A FEW LG HAIL OR DAMAGING WIND PRODUCERS MAINLY THIS EVE AS
MODERATE INSTABILITY WITH CAPES FM 1000-1500 J/KG STRETCH ACRS THE
FA. AVN IS THE FASTEST MOVING A SFC WV/CD FNT SE OF THE FA AS IT
MOVES THE SFC LOW TO JUST W OF SEYMOUR BY WED AFT. CONVERSLY...THE
NGM HAS IT WELL N AND W ACRS NRN MO AND THE ETA HAS IT NEAR MIE. WITH
LITTLE CONFIDENCE IN THE MODELS...WL GO WITH MIDDLE OF THE ROAD ETA
WHICH WOULD IMPLY OCCASIONAL POPS ON WED WITH CHC POPS WED NGT MAINLY
IN THE EVE AND SMALLEST POPS ACRS NWRN ZONES BEHIND THE CD FNT. AVN
TIME SECS SHOW NICE MID LVL DRYING BEHIND THE FNT WED NGT BUT KEEPS
SOME LOW LVL MOIST BEHIND. BY THU...HIGH PRES BUILDS IN BUT SOME
LINGERING LOW LVL MOIST AND CD H8 AIR WL ALLOW FOR SOME DAYTIME CU.
SO PARTLY CLOUDY LOOKS GOOD FOR THEN.

MOS TEMPS LOOK GOOD TNGT CONSIDERING CURRENT DEW PTS AND WARM FNT
EXPECTED TO BE JUST N OF THE AREA. MOS NUMBERS AGAIN LOOK GOOD
TOMORROW BASED ON UNCHANGED AIRMASS AND EXPECTED CLD CVR. WL LEAN A
LITTLE ON THE LOW SIDE...HOWEVER. PREFER A COMPROMISE BETWEEN WARMER
FWC AND COOLER AVN WED NGT AS ETA MODEL PREFERRED OVR AVN AND NGM.
FINALLY...THU'S NUMBERS CLOSE AND APPEAR REASONABLE ASSUMING WE WILL
GET AT LEAST A LITTLE SS.

.IND...NONE.
KOCH

In the hours before

Special weather statement, Jun 5, 4:25 PM EST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
425 PM EST TUE JUN 5 2001

INZ070>072-052230-
JACKSON-JENNINGS-LAWRENCE-
425 PM EST TUE JUN 5 2001

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 9 PM EST...

SCATTERED THUNDERSTORMS FROM SEYMOUR TO BEDFORD WILL CONTINUE TO
MOVE EAST AROUND 20 MPH ACROSS THE AREA THROUGH 5 PM EST. THE STORMS
WILL REACH BROWNSTOWN AND NORTH VERNON IN BETWEEN 430 AND 500 PM.
SMALL HAIL...BRIEF HEAVY RAIN AND CLOUD TO GROUND LIGHTNING
ARE LIKELY WITH THESE STORMS.

INZ052-053-061-062-067>069-052230-
CLAY-DAVIESS-GREENE-KNOX-MARTIN-MONROE-OWEN-
425 PM EST TUE JUN 5 2001

STRONG STORMS WERE SCATTERED FROM WORTHINGTON TO VINCENNES. THESE
STORMS WILL CONTINUE TO MOVE NORTHEAST AROUND 20 MPH AND REACH
SPENCER AND BLOOMFIELD IN BETWEEN 430 AND 500 PM. SMALL HAIL...
BRIEF HEAVY RAIN AND CLOUD TO GROUND LIGHTNING ARE LIKELY WITH THESE
STORMS.

KOCH
Local storm report, Jun 5, 4:52 PM EST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
452 PM EST TUE JUN 05 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0445 PM    CARLISLE                  IN   1 INCH HAIL
06/05/01   SULLIVAN                       REPORTED BY HAM RADIO
                                          OPERATOR.
Special weather statement, Jun 5, 5:16 PM EST, 27 minutes before
INZ051>053-060>063-070-071-052330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
516 PM EST TUE JUN 5 2001

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 9 PM EST...
THUNDERSTORMS WITH SMALL HAIL AND GUSTY WINDS WILL PASS THROUGH
MARTINSVILLE...SPENCER...LINTON...SULLIVAN...TERRE HAUTE...BRAZIL...
BLOOMINGTON...NASHVILLE AND SURROUNDING COMMUNITIES THROUGH 630 PM
EST.  THE STORMS WERE MOVING EAST AT 15 MPH.

SAL.LY
Local storm report, Jun 5, 5:29 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
529 PM EST TUE JUN 05 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0445 PM    CARLISLE                  IN   WIND DAMAGE
06/05/01   SULLIVAN                       FOUR 18-20" DIAMETER
                                          TREES DOWN. REPORTED BY
                                          HAM RADIO OPERATOR.

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 4:08 PM ESTSevere Thunderstorm WarningINDSullivan52 min
Jun 5, 4:49 PM ESTSevere Thunderstorm WarningINDGreene, Sullivan41 min
Jun 5, 5:14 PM ESTSevere Thunderstorm WarningINDGreene, Martin31 min
Jun 5, 5:25 PM ESTFlash Flood WarningINDSullivan65 min
Jun 5, 5:41 PM ESTSevere Thunderstorm WarningINDOwen64 min
Jun 5, 6:36 PM ESTSevere Thunderstorm WarningINDLawrence, Monroe39 min
Jun 5, 6:36 PM ESTSevere Thunderstorm WarningINDMartin39 min
Jun 5, 6:56 PM ESTSevere Thunderstorm WarningINDBrown, Jackson34 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.